News

‘Baboon Syndrome:’ An Unusual Complication Of Antibiotics

View Comments
"Baboon Syndrome" is a severe allergic reaction to penicillin and other antibiotics. (Getty Images)

“Baboon Syndrome” is a severe allergic reaction to penicillin and other antibiotics. (Getty Images)

CBS Atlanta (con't)

Affordable Care Act Updates: CBSAtlanta.net/ACA

Health News & Information: CBSAtlanta.net/Health

LONDON (CBS Atlanta) – Doctors are seeing more and more an unusual complication from antibiotics.

It’s called “Baboon Syndrome” because a rash forms on the patient’s buttocks that resembles the hindquarters of a certain species of monkey.

LiveScience.com reports the case of a Scottish man who went to his doctor for treatment of tonsillitis.

He was prescribed the usual amount of oral penicillin.

Two days later the man was admitted to the hospital because he was having difficulty swallowing.

The emergency room doctors put him on a course of an intravenous form of penicillin and a steroid to reduce inflammation.

By the next day the man’s throat was improving but he had developed a rash on his groin and inner elbow.

The doctors assumed it was a reaction to the penicillin and put him on a different antibiotic treatment.

On his third day in the hospital, the man was able to swallow liquids and soft foods, but the rash had become painful and spread over more of his body.

Doctors took him off the antibiotics, treated him with steroids, and the patient was released 11 days after coming to the hospital, with the rash having gone away.

The British Medical Journal, which described the case, says the condition is formally known as symmetrical drug-related intertriginous and flexural exanthema (SDRIFE).

It typically appears a few hours to two days after a person takes an antibiotic.

The syndrome rarely affects small children, but cases have been reported in an 18-month-old and a 5-year-old, the researchers noted in their case report. Recovery can sometimes take up to three weeks.

Exposure to penicillin, nickel or mercury are the most common causes of the syndrome, but it has also been linked to certain heartburn drugs, biological agents and chemotherapy.

View Comments
blog comments powered by Disqus
Follow

Get every new post delivered to your Inbox.

Join 2,221 other followers